Wisconsin, 2022

Excessive Heat and Heat in Wisconsin, August 6, 2022

August 6, 2022 · NWS MKX · 9 events in 9 counties and zones

Heat and high humidity along a warm front settled over far southern WI. Heat index values rose into the lower 100's.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Heat and high humidity along a warm front settled over far southern WI. Heat index values rose into the lower 100's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 6, 9:50 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 6, 9:50 AM CST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1050 AM CDT Sat Aug 6 2022

.UPDATE...
(Issued 1030 AM CDT Sat Aug 6 2022)

With temperatures overachieving in the southeast with lack of
higher clouds we have decided to add the southeast to the Heat
Advisory. While there is still plenty of uncertainty it appears as
though heat indices will will be close enough to 100 to warrant
the advisory. High clouds have somewhat limited the heating in the
southwest which makes it less likely than previous to reach Heat
Advisory thresholds but again it remains too close not to keep the
advisory going. Otherwise no major concerns for the day. Some
fairweather cumulus are expected to develop later perhaps limiting
extra heating with some models indicating these could spit out
some precip given enough low level moisture but the uncertainty is
very high given the complete reliance on diurnal instability.

Kuroski

&&

.SHORT TERM...
(Issued 511 AM CDT Sat Aug 6 2022)

Today through Monday:

Patchy pockets of fog reducing visibility down to 1/4 mile will
remain possible until after dawn before mixing out. Then, heat
and humidity will build over the region with temperatures reaching
the low 90s, and dew points building into the mid 70s owing to
southerly flow and a fairly large reservoir of moisture over the
Mississippi Valley from an open Gulf. Heat indices in the upper
90s are expected with areas in southwest to south central
Wisconsin anticipated to reach 100 to 102. A Heat Advisory has
been issued for these areas from Noon to 7pm this evening.

Going through the day and into tonight, low pressure over Hudson
Bay will slowly drag a cold front toward southern WI. The low lvl
jet is expected to kick in this evening over Iowa and southern MN
along this front and this process, along with convergence along
the front farther north into the UP, should light up showers and
storms along the front. While SBCAPE will approach 2000 J/kg and
MUCAPE will approach 4000 J/kg tonight on model soundings, shear
will be fairly weak with effective shear only rounding out to 20
knots. This should keep a lid on a widespread severe threat
overnight, but with PWATs approach 2 inches and some modest mid
lvl lapse rates, a wet microburst or some marginally severe hail
can't be ruled out toward central Wisconsin.

As the overnight hours go on into Sunday morning, thunderstorms
may tend to train over portions of southern Wisconsin. I do think
that southwestern to south central Wisconsin may have the best
potential to see this training activity, which would enhance
rainfall totals there, and may cause some localized urban and
small stream flooding.

There may be a bit of a lull in activity late Sunday morning into
Sunday afternoon before some redevelopment occurs late in the day
over southeastern Wisconsin. Then overnight Sunday into Monday, a
sfc wave is expected to ride northeast along the sfc front toward
Wisconsin, kicking off another round of scattered showers and
storms overnight into the first half of Monday. Luckily, this sfc
wave will be the kick the slow cold front needs to finally exit
and as the front clears Wisconsin to the south and east Monday
afternoon, shower and thunderstorm activity should finally end.

When all is said and done, a widespread 1 to 1.5 inches of rain is
expected, with locally higher amounts anticipated wherever
thunderstorms manage to train, especially with the activity during
the tonight into Sunday timeframe.

CMiller

&&

.LONG TERM...
(Issued 439 AM CDT Sat Aug 6 2022)

Monday night through Friday:

An upper level ridge and surface high pressure will build in
behind the cold front Monday night. The upper level ridge becomes
amplified as we head into the middle and later portions of the
week. Under this large scale subsidence that covers much of the
central CONUS, quiet weather is expected for southern Wisconsin
through the end of the week. Slightly cooler temperatures are
expected behind the cold front with highs in the mid 70s to low
80s expected through Friday.

The only chance for this quiet weather to be interrupted will be
Wednesday afternoon/evening, when a cold front drops south
across the state. The question here comes down to if there will be
enough lift along this front and if there will be enough moisture
to generate some showers/storms.

Patterson

&&

.AVIATION...
(Issued 1030 AM CDT Sat Aug 6 2022)

Light southwest winds expected today with potential for a weak
lake breeze circulation to develop right along the shoreline
perhaps impacting areas just inland with winds turning more
southerly to southeasterly. Otherwise expect diurnal cumulus to
develop today with scattered to even mostly cloudy conditions
becoming possible. Latest obs suggest these will likely be MVFR
CIGS with even a few areas dipping toward IFR and some of these
clouds could become convective enough to spit of a brief shower
or two though uncertainty remains quite high in that chance.
Diurnal cu will dissipate into the evening but and increasing
chance for MVFR/IFR CIGS and VSBYS with the storms/showers
expected overnight into Sunday morning with a break of some sort
likely in the afternoon. Very heavy rain is likely late tonight
into tomorrow.

Kuroski

&&

.MARINE...
(Issued 414 AM CDT Sat Aug 6 2022)

Southerly flow will continue into today and modestly increase over
the northern end of Lake Michigan this afternoon as the pressure
gradient tightens ahead of an approaching cold front trailing from
a low pressure of 29.4 inches over Hudson Bay. This cold front
will very slowly sag southward over the lake from Saturday evening
into the day on Monday. Multiple rounds of showers and storms
will be possible during this time. Winds will turn northeasterly
from north to south over Lake Michigan behind this front as it
moves through during this period.

CMiller

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory...WIZ056-WIZ062-WIZ063-WIZ064-WIZ065-WIZ066-WIZ067-
     WIZ068-WIZ069-WIZ070-WIZ071-WIZ072 until 7 PM Saturday.

LM...Dense Fog Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 10 PM
     Saturday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Aug 6, 2:39 AM CST, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
339 AM CDT Sat Aug 6 2022

WIZ046-047-051-052-056>060-062>072-070845-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
339 AM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Today and Tonight

Some patchy dense fog remains possible this morning before dawn
especially in areas of Ozaukee and Sheboygan counties.

Hot and humid conditions Saturday with heat index values in the
mid to upper 90s to 100. A Heat Advisory is in effect for Iowa,
Lafayette, Dane, and Rock Counties from Noon today to 7 PM, where
heat indices are expected to reach 100.

Thunderstorms capable of heavy rain are expected to move into the
area late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rounds of thunderstorms are expected to continue into Monday.
Areas of heavy rainfall are expected.

.SPOTTER INFORMATION STATEMENT...

Rainfall reports will be appreciated Sunday into Monday.

LMZ643>646-070845-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
339 AM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Today and Tonight

Dense fog is occurring in the nearshore waters and will continue
until after day break. Visibility of a quarter mile or less is
expected.

Thunderstorms capable of heavy rain are anticipated to move in
late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rounds of thunderstorms are expected to continue Sunday into Monday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-070845-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
339 AM CDT Sat Aug 6 2022

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Today and Tonight

Some patchy dense fog will be possible across portions of the
western shore of Lake Michigan early this morning, and may spread
over the northern open waters during the day today.

Thunderstorms are expected to move in tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Rounds of thunderstorms are expected to continue Sunday into
Monday.

www.weather.gov/mkx

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat, 1 excessive heat. Local standard time, as filed.

Heat, Kenosha

When
August 6, 11:00 AM CST to 7:00 PM CST
Where
Kenosha forecast zone
Reported by
Mesonet
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

Heat index values ranging from 100 to 103 degrees.

Heat, Racine

When
August 6, 11:00 AM CST to 7:00 PM CST
Where
Racine forecast zone
Reported by
Mesonet
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Heat index values ranging from 100 to 102 degrees inland from Lake MI.

Excessive Heat, Rock

When
August 6, 11:00 AM CST to 8:00 PM CST
Where
Rock forecast zone
Reported by
Mesonet
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Heat index values ranging from 100 to 105 degrees.

Heat, Sauk

When
August 6, 12:00 PM CST to 7:00 PM CST
Where
Sauk forecast zone
Reported by
Mesonet
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Heat index values ranging from 98 to 103 degrees.

Heat, Iowa

When
August 6, 12:00 PM CST to 7:00 PM CST
Where
Iowa forecast zone
Reported by
Mesonet
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Heat index values ranging from 100 to 103 degrees.

Heat, Lafayette

When
August 6, 12:00 PM CST to 7:00 PM CST
Where
Lafayette forecast zone
Reported by
Mesonet
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Heat index values ranging from 100 to 103 degrees.

Heat, Green

When
August 6, 12:00 PM CST to 7:00 PM CST
Where
Green forecast zone
Reported by
Mesonet
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Heat index values ranging from 100 to 103 degrees.

Heat, Walworth

When
August 6, 12:00 PM CST to 7:00 PM CST
Where
Walworth forecast zone
Reported by
Mesonet
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Heat index values ranging from 100 to 103 degrees.

Heat, Dane

When
August 6, 12:00 PM CST to 7:00 PM CST
Where
Dane forecast zone
Reported by
Mesonet
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Heat index values ranging from 99 to 102 degrees.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2022Every state in 2022This day in weather historyWarnings in Wisconsin, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1037817, 1037819, 1037822, 1037812, 1037813, 1037814, 1037815, 1037816, 1037820.